Oklahoma, 2011

Flood in Oklahoma, May 23 to 25, 2011

May 23 to 25, 2011 · NWS TSA · 1 event in 1 county or zone

An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall across northeastern Oklahoma and northwestern Arkansas. This excessive rainfall resulted in major flooding along the Illinois River near Watts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall across northeastern Oklahoma and northwestern Arkansas. This excessive rainfall resulted in major flooding along the Illinois River near Watts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 23, 5:47 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 23, 5:47 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
647 PM CDT MON MAY 23 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
AREAS OF CONVECTION WILL CONTINUE TO PUSH ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS THIS EVENING. THIS ACTIVITY WILL CONTINUE TO
AFFECT BVO/TUL/RVS/FYV/XNA AND SPREAD INTO MLC/FSM WITH MVFR
CONDITIONS AND PERIODS OF POSSIBLE IFR THROUGH 06 UTC. MVFR CIGS
ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND POSSIBLY SCATTER
OUT BY LATE AFTERNOON TUESDAY. LOW CHANCE OF -TSRA COULD BE
POSSIBLE AT ALL TAF STIES THROUGH THE END OF THE TAF PERIOD THOUGH
WITH LOWER CHANCES...HAVE LEFT MENTION OUT FOR THE LATE PERIODS.

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT MON MAY 23 2011/

..UPDATE...

DISCUSSION...
CONVECTIVE EVOLUTION IS ALIGNING WITH VARIOUS SHORT TERM MODEL
SOLUTIONS...AND EVOLVING HP SUPERCELL CURRENTLY ACROSS OSAGE
COUNTY MAY BE THE START OF EVENTUAL VORTEX DRIVING A LARGER MCS.
DESPITE EXACT EVOLUTION...THE PRECIP CHANCES WILL BE HIGH ALONG
AND NORTH OF THE RESIDUAL OUTFLOW BOUNDARY THROUGH THE EVENING AND
FORECAST WILL BE UPDATED ACCORDINGLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  85  65  80 / 100  20  70  40
FSM   68  86  69  85 /  90  10  50  30
MLC   70  84  69  85 /  70  20  50  20
BVO   66  83  62  78 / 100  20  70  50
FYV   65  82  66  79 / 100  20  60  40
BYV   65  82  65  80 / 100  20  60  50
MKO   68  84  67  82 / 100  20  50  30
MIO   66  82  69  78 / 100  20  70  50
F10   68  84  68  83 /  90  20  50  30
HHW   70  86  68  87 /  30  10  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
AVIATION...20
Hazardous weather outlook, May 23, 4:03 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT MON MAY 23 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT MON MAY 23 2011

...SEVERE WEATHER EPISODES TONIGHT AND AGAIN TUESDAY...
...DANGEROUS FLOODING ONGOING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA INTO WEST CENTRAL ARKANSAS.
	ONSET...AFTER 6 PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA INTO WEST
        CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SEVERE THUNDERSTORMS ONGOING ACROSS WESTERN ARKANSAS ARE
WILL REMAIN POSSIBLE THROUGH THIS EVENING...AS LOW LEVEL
WINDS INTERACT WITH A RESIDUAL OUTFLOW BOUNDARY.  THIS
BOUNDARY ARCS FROM NORTH CENTRAL OKLAHOMA SOUTHEASTWARD
THROUGH THE ARKANSAS RIVER VALLEY.  THIS BOUNDARY WILL
SERVE AS A FOCUS FOR SEVERE STORM TRACKING FROM CENTRAL
OKLAHOMA EASTWARD DURING THE EVENING HOURS.  THE COMBINATION
OF EXTREME INSTABILITY SOUTH OF THIS BOUNDARY...AND THE
INFLUENCE OF FAVORABLE LOW LEVEL WINDS ALONG THE BOUNDARY
WILL SUPPORT AN ELEVATED RISK OF TORNADOES.  THE SEVERE
STORMS ONGOING ACROSS CENTRAL OKLAHOMA WILL EVENTUAL
CONGEAL INTO A LARGER STORM COMPLEX WHICH IS LIKELY
TO MAINTAIN A TORNADIC RISK AS IT TRACKS EASTWARD.
ADDITIONALLY...LARGE HAIL AND LOCALLY DAMAGING WINDS
WILL BE POSSIBLE THROUGH THE EVENING AND OVERNIGHT HOURS.

HEAVY RAINS HAVE ALREADY FALLEN OVER MUCH OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS DURING THE PAST 24 HOURS...
WITH DANGEROUS FLOODING ONGOING.  ADDITIONAL HEAVY RAINS
ARE LIKELY THIS EVENING AND AGAIN TUESDAY EVENING...WHICH
WILL FURTHER WORSEN THE FLOODING CONDITIONS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS EXPECTED LATER
THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
A WIDESPREAD...AND POTENTIALLY LIFE THREATENING...SEVERE WEATHER
EPISODE IS EXPECTED TUESDAY AFTERNOON AND EVENING ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.  THE DEVELOPING WEATHER
PATTERN IS HIGHLY FAVORABLE FOR LONG TRACK SUPERCELLS CAPABLE
OF STRONG TORNADOES...SOFTBALL SIZE HAIL...AND WINDS IN EXCESS
OF 70 MPH.  THESE STORMS WILL DEVELOP ACROSS CENTRAL OKLAHOMA
AND SPREAD EASTWARD TUESDAY EVENING.  SEVERE WEATHER WATCHES
AND WARNINGS SHOULD BE ANTICIPATED...ALONG WITH THE ACTIVATION
OF SEVERE WEATHER SAFETY PLANS.

THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AHEAD OF THE
COLD FRONT WHICH WILL TEMPORARILY END THE RECENT ROUNDS OF
SEVERE WEATHER.  A MORE TRANQUIL WEATHER PATTERN IS EXPECTED
FOR LATE WEEK INTO THE WEEKEND.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER WILL OCCUR ON TUESDAY.  RESPONSE ACTIVITIES
RELATED TO STORM DAMAGE SHOULD BE ANTICIPATED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 23, 3:42 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
442 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      5 S FAYETTEVILLE        35.99N 94.16W
05/23/2011                   WASHINGTON         AR   EMERGENCY MNGR

            EMERGENCY OPERATIONS CENTER REPORTS MULTIPLE FLOOD
            PROBLEMS IN THE PRAIRE GROVE AND WEST FORK AREA. RESCUE
            CREWS DISPATCHED.

&&

GEW
Special weather statement, May 23, 4:17 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT MON MAY 23 2011

ARZ002-011-232315-
CARROLL AR-MADISON AR-
517 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CARROLL AND NORTHERN MADISON

AT 517 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FORUM...MOVING
EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...HARMONY...GEORGETOWN...OSAGE...GREEN FOREST...DRYFORK...
DELMAR...METALTON...RUDD...CONNOR...CARROLLTON...CABANAL...RULE...
COIN...HUNTSVILLE...AURORA...KINGSTON...FORUM...MARBLE...ALABAM...
CLIFTY AND ROCKHOUSE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3612 9331 3612 9348 3609 9348 3608 9344
      3600 9344 3599 9384 3629 9383 3639 9329
      3612 9330
TIME...MOT...LOC 2217Z 258DEG 38KT 3621 9370
Local storm report, May 23, 5:08 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
608 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TORNADO          FAIRFAX                 36.57N 96.70W
05/23/2011                   OSAGE              OK   LAW ENFORCEMENT

            OSAGE COUNTY SHERIFFS OFFICE REPORTED A BRIEF TORNADO
            TOUCHDOWN NEAR FAIRFAX.

&&

SFP
Special weather statement, May 23, 5:59 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
659 PM CDT MON MAY 23 2011

OKZ062-063-067-068-070-240045-
CHEROKEE OK-DELAWARE OK-MAYES OK-MUSKOGEE OK-WAGONER OK-
659 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN CHEROKEE AND NORTHERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE...MAYES AND EASTERN WAGONER

AT 659 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF SALINA TO REDBIRD...MOVING EAST
AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...JAY...LEACH...CHLOETA...HULBERT...LOST CITY...PEGGS...
WAGONER...TULLAHASSEE...PORTER...OKAY...REDBIRD...MAZIE...MURPHY...
CHOUTEAU...LOCUST GROVE...ROSE...SALINA...SPAVINAW...STRANG AND FORT
GIBSON.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3643 9477 3571 9525 3586 9565 3607 9548
      3608 9544 3612 9544 3643 9519
TIME...MOT...LOC 2359Z 280DEG 21KT 3634 9518 3589 9555
Local storm report, May 23, 6:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
753 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     10 S CHLOETA            36.28N 94.97W
05/23/2011                   DELAWARE           OK   LAW ENFORCEMENT

            REPORTS OF SEVERAL TREES BLOWN DOWN IN THE VICINITY OF
            KENWOOD.

&&

GEW
Local storm report, May 23, 7:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     TAHLEQUAH               35.92N 94.97W
05/23/2011                   CHEROKEE           OK   EMERGENCY MNGR

            SEVERAL TREES AND A FEW POWER LINES BLOWN DOWN

&&

GEW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adair

When
May 23, 7:15 PM CST to May 25, 9:30 PM CST
Where
Adair County, Watts to 2 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.120, -94.570

The Illinois River near Watts rose above its flood stage of 13 feet at 8:15 pm CDT on May 23rd. The river crested at 25.19 feet at 7:00 am CDT on the 24th, resulting in major flooding. This was the 3rd highest recorded level of the river at Watts to date. Very severe flooding occurred from the Arkansas border to the Chewey bridge. Many cabins in the Fidlers Bend area were flooded. Monetary damage estimates were not available. The river fell below flood stage at 10:30 pm CDT on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308440.